Hail, Foster
- When
- June 5, 4:48 PM CST to 5:01 PM CST
- Where
- Foster County, 3.93 mi SSW of Juanita
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.450, -98.720
Steep mid level lapse rates and moderate wind shear resulted in isolated late afternoon thunderstorms over portions of central North Dakota. One severe hail report was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Steep mid level lapse rates and moderate wind shear resulted in isolated late afternoon thunderstorms over portions of central North Dakota. One severe hail report was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 5, 1:58 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT SAT JUN 5 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... CURRENTLY...500 MB QUASI-ZONAL FLOW OVER THE NORTHERN CONUS CONTINUES...WITH WEAK HIGH SURFACE PRESSURE BUILDING INTO THE NORTHERN PLAINS. A SHORTWAVE TRAVERSING THE FLOW ALOFT...AND WARMING AT THE SURFACE HAVE RESULTED IN INSTABILITY OVER THE ENTIRE CWA...AN THEREFORE PLENTY OF THUNDERSTORMS ARE ALREADY DEVELOPING WITHIN THE CWA. MAJOR FORECAST CONCERN WILL BE CONTINUING PRECIP CHANCES THROUGHOUT THE SHORT TERM. AS MODELS CONTINUE TO BE IN GOOD AGREEMENT...HAVE CONTINUED UTILIZING A GENERAL BLEND...WITH A LEAN TOWARDS THE MORE CONSISTENT ECMWF. MODELS DEPICT CONTINUING CAPE VALUES OF 1000-2000 J/KG THROUGH THE LATE AFTERNOON TODAY AND INTO THE EARLY EVENING HOURS. WIDESPREAD THUNDERSTORMS AND SHOWERS SHOULD CONTINUE THROUGH UNTIL AFTER SUNSET WHEN THE LOSS OF DAYTIME HEATING LEADS TO MORE STABILITY. DUE TO A GENERAL LACK OF LOW LEVEL SHEAR...ONLY 5 TO 10 KNOTS ON AVERAGE...LITTLE ORGANIZATION IS EXPECTED. SHOWERS MAY LINGER ON AND OFF THROUGH THE FIRST PART OF THE OVERNIGHT HOURS...BUT BY MORNING...EXPECT DRY CONDITIONS AND LITTLE CLOUDINESS. A SUBTROPICAL RIDGE IS EXPECTED TO BUILD IN OVER THE AMERICAN SOUTHWEST BY SUNDAY MORNING...WHICH IN TURN PUSHES RIDGING UP ALONG THE FRONT RANGE OF THE ROCKY MOUNTAINS. THIS SHOULD ACT TO KEEP SUNDAY AND EARLY MONDAY RATHER UNEVENTFUL...BUT WILL NOT BE STRONG ENOUGH TO PREVENT A SHORTWAVE FROM TOPPING THE RIDGE AND RESULTING IN ANOTHER CHANCE OF RAIN AND THUNDERSTORMS BEGINNING LATE MONDAY MORNING. CHANCES PERSIST THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS...WHEN FRONTAL PASSAGE IS EXPECTED TO OCCUR. POPS DECREASE FOR TUESDAY...BUT MODELS SUGGEST ENOUGH DYNAMICS COULD BE IN PLACE TO KEEP AT LEAST A SLIGHT CHANCE OF PRECIP THROUGH THE REST OF THE TERM...ESPECIALLY ALONG THE NORTHERN HALF OF THE STATE. TEMPERATURES SHOULD REMAIN AT OR JUST BELOW NORMAL FOR THE SHORT TERM...AS NEAR-ZONAL FLOW PREVENTS MUCH TRANSITION. SLIGHT COOLING CAN BE EXPECTED BEHIND THE FRONT MONDAY NIGHT...BUT SHOULD BE HARDLY NOTICEABLE. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... THE GFS AND ECMWF DEVELOP A LONGWAVE TROUGH OVER THE PACIFIC NORTHWEST ON TUESDAY NIGHT AND DEEPEN IT AS IT DIGS SOUTHWARD TOWARDS THE SOUTHERN ROCKIES. THIS SCENARIO WILL PRODUCE SOUTHWEST FLOW ACROSS THE PLAINS OF THE US WITH A SERIES OF EMBEDDED SHORTWAVES IN THE FLOW...AND THUS A CHANCE OF THUNDERSTORMS WILL BE IN THE FORECAST THROUGHOUT THE LONG TERM PERIOD. EXPECTING HIGHS IN THE 70S WEDNESDAY AND THURSDAY...AND 65 TO 75 FRIDAY AND SATURDAY. LOW TEMPERATURES 45 TO 55. && .AVIATION... ALTHOUGH VFR CONDITIONS ARE EXPECTED ACROSS THE STATE TODAY...THERE IS A GOOD CHANCE THAT MOST IF NOT ALL TERMINALS WILL SEE SOME MFVR THIS AFTERNOON AND EVENING AS THUNDERSTORMS DEVELOP ACROSS MUCH OF THE REGION. KDIK APPEARS THE LAST THREATENED...WITH STRONGER INSTABILITY AND FORCING TO THE NORTH AND WEST. HOWEVER...WITH LITTLE IN THE WAY OF LOW-LEVEL SHEAR...ORGANIZED THUNDERSTORMS ARE NOT LIKELY. THUNDERSTORM CHANCES DECREASE AFTER SUNSET...BUT SOME RESIDUAL SHOWERS COULD CONTINUE LATE INTO THE EVENING. OVERNIGHT...HIGH PRESSURE BUILDS BACK INTO THE STATE AND VFR SHOULD ONCE AGAIN PREVAIL THROUGH THE REST OF THE TERM. WESTERLY WINDS OF 15 TO 25 KNOTS ARE EXPECTED DURING DAYLIGHT HOURS...DECREASING TO 5 TO 10 OVERNIGHT. LOCALLY HIGHER WINDS CAN BE EXPECTED WITHIN AREAS OF SHOWERS AND THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && BPN/JV/TWH
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BISMARCK ND 453 AM CDT SAT JUN 5 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 453 AM CDT SAT JUN 5 2010 /353 AM MDT SAT JUN 5 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY. WHILE THE MAJORITY OF THUNDERSTORMS WILL BE NON-SEVERE...THERE MAY BE A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN. THE SHOWERS AND THUNDERSTORMS WILL WEAKEN SATURDAY EVENING BEFORE ENDING BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY NIGHT AND CONTINUE INTO MONDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR TUESDAY AND WEDNESDAY. A MORE SUBSTANTIAL LOW PRESSURE AND SLOW MOVING SYSTEM MAY BRING SEVERAL EPISODES OF SHOWERS AND THUNDERSTORMS THURSDAY THROUGH NEXT WEEKEND. PLEASE CHECK BACK FOR FUTURE UPDATES ON THIS UNSETTLED FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IF A FEW SEVERE THUNDERSTORMS DEVELOP AS EXPECTED. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 233 PM CDT SAT JUN 5 2010 NDZ036-037-046-047-050-052015- EMMONS ND-KIDDER ND-LOGAN ND-MCINTOSH ND-STUTSMAN ND- 233 PM CDT SAT JUN 5 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN KIDDER...SOUTHWESTERN STUTSMAN...EXTREME NORTHWESTERN MCINTOSH...NORTHEASTERN EMMONS AND LOGAN COUNTIES UNTIL 315 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR NAPOLEON...OR 56 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 25 MPH. THE STORM WAS MOVING TOWARDS BEAVER LAKE AND BURNSTAD. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. OTHER STORMS WERE DEVELOPING FROM NEAR TEMVIK IN EASTERN EMMONS COUNTY...NORTHEASTWARD TO TAPPEN AND MEDINA. THESE STORMS WERE MOVING SOUTHEAST AND WILL AFFECT INTERSTATE 94 IN KIDDER AND WESTERN STUTSMAN COUNTIES...AS WELL AS STREETER AND RURAL AREAS OF SOUTHERN KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. VINING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 236 PM CDT SAT JUN 5 2010 NDZ004-005-052030- BOTTINEAU-ROLETTE- 236 PM CDT SAT JUN 5 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHERN CANADA...ABOUT 20 MILES NORTH OF BOTTINEAU. THIS STORM IS MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL AFFECT... LAKE METIGOSHE STATE PARK...AND THE INTERNATIONAL PEACE GARDEN THROUGH 330 PM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BIRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 247 PM CDT SAT JUN 5 2010 NDZ042-045-052030- GRANT ND-SIOUX ND- 147 PM MDT SAT JUN 5 2010 ...SPECIAL WEATHER STATEMENT FOR SIOUX AND SOUTHERN GRANT COUNTIES UNTIL 230 PM MDT/330 PM CDT/... AT 243 PM CDT/143 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF CANNON BALL TO 9 MILES NORTH OF THUNDER HAWK...AND MOVING SOUTH AT 20 MPH. THE STRONGEST STORMS EXTENDED FROM PRAIRIE KNIGHTS RESORT TO SHIELDS...AND ANOTHER CLUSTER OF STORMS NEAR AND WEST OF HIGHWAY 31 AT THE BORDER OF GRANT AND SIOUX COUNTIES HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... PRAIRIE KNIGHTS RESORT... FORT YATES... SELFRIDGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. VINING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 316 PM CDT SAT JUN 5 2010 NDZ045>047-050-051-052100- DICKEY ND-EMMONS ND-LOGAN ND-MCINTOSH ND-SIOUX ND- 316 PM CDT SAT JUN 5 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SIOUX...WESTERN DICKEY...MCINTOSH...SOUTHERN EMMONS AND SOUTHEASTERN LOGAN COUNTIES UNTIL 400 PM CDT/300 PM MDT/... AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF LEHR IN SOUTHERN LOGAN COUNTY TO MCINTOSH SOUTH DAKOTA OVER SOUTHERN SIOUX COUNTY...AND MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... WISHEK... STRASBURG... FREDONIA... WESTFIELD... DANZIG... HAGUE... ZEELAND... ASHLEY... VENTURIA... FORBES... GREEN LAKE... HULL... ALONG WITH AREAS ALONG HIGHWAY 12 ALONG THE NORTH AND SOUTH DAKOTA BORDER OF SIOUX AND EMMONS COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. VINING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 512 PM CDT SAT JUN 5 2010 NDZ045-052230- SIOUX- 512 PM CDT SAT JUN 5 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL SIOUX COUNTY...MOVING SOUTHEAST AT 40 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BIRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 531 PM CDT SAT JUN 5 2010 NDZ025-037-052315- FOSTER ND-STUTSMAN ND- 531 PM CDT SAT JUN 5 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN STUTSMAN AND EASTERN FOSTER COUNTIES UNTIL 615 PM CDT... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRACE CITY...OR 41 MILES SOUTH OF DEVILS LAKE...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLENFIELD... KENSAL... JUANITA... COURTENAY... SPIRITWOOD LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TWH
The Fargo/Grand Forks radar (KMVX), 105 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238211.